Lack of strength in legs

Well here I am again with another question - sorry.

Despite reducing to 1.25mg Bisoprolol since the weekend my husband is still experiencing a serious lack of strength in his legs. This is preventing him walking even short distances outside and is completely freaking him out. There is no shortness of breath just feeling like he is pushing his legs to extremes. HR is being maintained well (58-62) during these episodes with only slight rise in BP which I believe is brought on by fear of falling down. INR levels good at 2.4.

Just had a battery of blood tests (Thyroid/ B12/Ferrate/ Diabetes  etc) and pressure examination of legs, as GP wants to rule out "other causes". Echo due to be done tomorrow then hopefully get to see a Consultant for the first time since discharge. It seems too much like a coincidence that this weakness is caused by anything other than the beta-blocker.

So we're not talking about being too breathless / tired to walk any distance just feeling like your legs won't support your body. Has anyone else experienced this lack of leg strength whilst taking Bisoprolol? I'm really concerned too but trying not to fuss too much.

21 Replies

  • Please can you post details of any outcome of your husband's investigations/treatments?

    My walking is a problem. My legs do not pick up after about 20 minutes standing and walking. After a rest I am better. The arches of my feet feel as though they are held in a tight grip. The medics think it may be due to wear in my lower back but are not sure. I am hoping for some tests to be done on Friday. I do wonder if this is all caused by some of the drugs they have tried me on. Amiodarone? Flecainide?  My Cardiologist didn't think it was bisoprolol.

  • Sorry you are having problems with your walking and I hope you get some answers soon.

    I certainly will post outcome of latest round of tests etc. in due course. When the GP tested my husband's leg reflexes, pushing and flexibility he said everything was A1 and that he had good leg agility (he's 67)

    I wish you a peaceful life.

  • I am also interested as I have had numbness in my lower legs, and feeling of pressure when standing and coldness while sitting. I blamed this on Diltiazem while I was taking it as I had leg swelling but since I stopped it has improved but not gone. I have not sought a diagnosis yet as I have other more pressing health problems. I have arthritis in my spine and hips so I suspect that may be the cause. I don't remember having this feeling on Propafenone.

  • When I first started Bisoprolol I took 2.5mg daily and suffered from weak legs, breathlessness and tight chest.  Once my dose was halved, things improved but I still get the 'empty leg' feeling on some days.  I also take Flecainide now, so either (or neither) could be to blame.

    Hopefully, your husband will be able to get some identifying cause, as it sounds miserable.

  • It takes bisoprol 2 to 4 weeks and up to 6 weeks to get out of the system / stabilised so it is far too soon to see yet. 

  • Hi Peter, He is into the 7th week now and getting worse not stabilising - he has been taking Bisop 2.5mg for 5 weeks and has recently reduced to 1.25mg. After 3 weeks he felt good enough to resume his usual daily walk, albeit at a slower pace, and built up to a mile a day as before AF diagnosed. No ill effects whatsoever.

    Then out of the blue after 2 weeks of walking this weakness has set in and despite reducing dose he is now walking around the house like he is carefully balancing and is all but confined to the house as he feels his legs will not support him outside as there is nowhere to sit. This is not a lack of  muscle strength nor is it that the legs feel heavy it is purely feeling that his legs are going to give way any minute. Not breathless, not dizzy. BP and HR pretty well maintained.

    Never had anything like this before AF and if this is the shape of things to come he doesn't know how people manage. Pretty depressing really.

  • I have paroxysmal af and when I have an attack my first symptom is tired shakes legs.  Just climbing the stairs is a tremendous effort.  I also get an ache across my shoulder blades.  I thought it was bisoprolol but am now convinced it is just a symptom of af.  BTW I changed from bisoprolol to nebivolol which suits me much better.

  • Should say shakey legs!

  • Are the legs swollen ?   If so that could be blocking flow and hence causing the 'heavy feeling' many of us get sometimes.  Raise the bottom of the bed mattress so that any fluids can run back down during the night and it often fixes it, otherwise you may need the occasional dieuretic

  • No, the legs are not swollen at all just feel like can't hold his weight (he is 6'1" and 13st)

  • I take a diuretic when my leg swells up and it gets better

  • Had same on bisop, had to come off, quality of my life was so poor,  changed to metoprolol as pill in pocket, also taking beta blockers could be helped by taking at night so worse of effects not noticed,  hope helps

  • Oh yes! Very tired legs. I force myself to do exercises at the gym using legs and, in between, climbing hills around home. They feel like jelly afterwards, but they are stronger now. I wondered why the change!

  • I was on 5mg bisoprolol and had it reduced twice and I am now on 1.25 which is so much better but it took about 5 days before I felt the benefit of a lower dose. I just kept doing my gardening and housework and literally working through it evev though I felt awful

  • Often it can take a month to six weeks for a dose adjustment (up or down) to fully stabilise).

  • Yes "empty legs" is a good description of me on Bisoprolol. I started on 2.5mgs and legs were weak but I think my body got used to it a bit and when dosage went up to 3.75mgs it was no worse. I do take mine at night so maybe that helps too.

  • Have you always taken Bisop at night or did you change by taking it later and later every day?

  • I gradually and gently took it later each day until now it's around 8pm, I feel this has helped me to cope with the side effects.

  • Thanks for the helpful reply

  • I have exactly same problem with my legs, but I don't take b isoprolol. I don't think it is the medicine.  peripheral neuropathy? ? Spinal stenosis?

  • If someone is in persistent AF and if they have problems with varicose veins and / or valves in the leg that have been incompetent then blood circulation suffers and it becomes harder to exercise and they get heavy because of the lack of oxygen.

    Suggest that you check your SpO2 levels as well.

You may also like...